Severe muscle spasms and pain
Can you briefly explain the mechanism by which lyme causes muscle spasms? I know that low magnesium, calcium or potassium could cause spasms, but I know that there are other factors at work as well. Are severe muscle spasms—the double-you-over kind that cause pain to the point of throwing up and make a person look like they are having convulsions—an indication of neuroborreliosis? Hubby was in the ER Sunday as 6 mg of IV Ativan was not touching the muscle spasms. IV Demerol greatly reduced pain and muscle spasms and also tremors / myoclonus. Left with an Rx for Darvoset which seems to be working about as well—have decreased IV Ativan to more usual dose of 3.5-4.5 mg daily. Concerned about adding a narcotic to Ativan. Any herbal suggestions for pain or severe muscle spasms? Have tried numerous things. Lobelia tincture (7 drops) was too strong—decreased respiration and caused him to pass out. Parrot’s Beak tincture (related to Wood Betony) somewhat helpful for muscles, but more than 15 or 20 drops at a time causes him to feel lightheaded. Kava (5 drops) tincture won’t work either as extremely bitter herbs cause dry heaves plus made him woozy. Thanks for any suggestions.
He seems to be exceptionally sensitive to medications so I would proceed with caution. I do think that a calcium / magnesium supplement is the best place to start. I generally use 3,000 mg calcium / 900 mg magnesium daily to help this condition.
The severity of his cramping is something new to me, I have not heard of it being this bad from any other lyme patients to date, so the place I would begin is with the supplement.
You might also try devil’s claw, passion flower, or black cohosh. However, given his sensitivity, I would begin with very small doses, 5-10 drops at a time.
Leave a reply
Please do not use this comment section to submit a question to the Buhner Healing Lyme column. Please click here to submit your question. The comments section is reserved for dialogue related to the topics covered in the Q & A posted above. Thank you!